The Food and Drug Administration this week advised doctors to contact patients who received any type of injection from a Massachusetts specialty pharmacy, after two more of the company’s drugs were implicated in infections.
The New England Compounding Center of Framingham, Mass., has been under scrutiny since last month, when a rare fungal form of meningitis was linked to its steroid shots of methylprednisolone acetate, used mostly for back pain.
Monday’s move by the FDA followed reports of infections in three people who got different drugs made by the company. One is a possible meningitis illness in a patient who got a spine injection of another type of steroid, triamcinolone acetonide. Two heart transplant patients got fungal infections after being given a third company product during surgery.
The illnesses are under investigation, and it’s possible the heart patients were infected by another source, FDA officials cautioned. They did not say whether the meningitis case involved a fungal infection or where the three patients lived.
As of Monday, the current outbreak has sickened 214 people in 15 states, including 15 who have died. For weeks, officials have been urging doctors to contact patients who got shots of the company’s steroid methylprednisolone acetate, advise them about the risks of fungal infection, and urge them to take any meningitis symptoms seriously.
The steroid was recalled last month, and the company later shut down operations and recalled all the medicines it makes.
The FDA on Monday expanded its advice to doctors to contact all patients who got any injection made by the company, including steroids and drugs used in eye surgery, heart operations, and injections in knees, shoulders and ankles .
Bill Oldham, director of planning and marketing at Twin Lakes Regional Medical Center, had previously said the hospital does not use New England Compounding Center’s methylprednisolone acetate. On Tuesday, he confirmed the hospital does not use any products made by the company.
Hardin Memorial Hospital also said Tuesday it has not purchased any product from the New England Compounding Center, according to Kevin Sullivan, pharmacy director at Hardin Memorial Hospital in Elizabethtown.
Last week, federal health officials said 12,000 of the roughly 14,000 people nationwide who had received methylprednisolone acetate injections at clinics in 23 states had been contacted. They include patients who received the injections at a St. Mary’s Medical Center facility in Evansville, Ind.
More than 70 of the St. Mary’s patients have been tested for meningitis, and none have tested positive for the disease.
Also last week, Kentucky health officials said they had been notified that five Kentucky residents came down with fungal meningitis after receiving medical care in Tennessee. One of those five patients died.
New England Compounding, which custom-mixes ointments, painkillers and other products, is licensed to sell in all 50 states. The FDA did not say how many patients fall under the new advisory, or where the products were shipped.
The Kentucky Public Health Department said none of the implicated methylprednisolone acetate lots is known to have been distributed in Kentucky, but that other medicines from the company have been sent to Kentucky facilities.
Symptoms of meningitis include severe headache, nausea, dizziness and fever. The Centers for Disease Control and Prevention said many of the cases have been mild, and some people had strokes. Symptoms have been appearing between one and four weeks after patients got the shots, but CDC officials warned at least one illness occurred 42 days after a shot.
The state recommends people contact a health care provider as soon as possible if they have received epidural steroid injections since May 21 and have symptoms such as worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of the body or slurred speech.
— The Associated Press contributed to this article.